Texas, 2018Flash Flooding in Texas, October 24, 2018
October 24, 2018 · NWS HGX · 2 events in 1 county or zone
Clustering storms focused along an inland-moving warm front. These storms produced localized flooding around Galveston County and Galveston Island.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clustering storms focused along an inland-moving warm front. These storms produced localized flooding around Galveston County and Galveston Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 24, 6:01 PM CST, 54 minutes earlier.
Area forecast discussion, Oct 24, 6:01 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
701 PM CDT Wed Oct 24 2018
.AVIATION...
Showers and light rain continue across most of the terminals this
evening, with isolated thunder embedded south of I-10 at LBX,
GLS, and HOU. Short term guidance shows a clearing line with the
passing of the upper level disturbance starting in the western TAF
sites around 07-09Z and clearing most terminals by 10-13Z. IFR
ceilings and visibilities will be possible overnight, with some
potentially lowering to LIFR criteria at our more vulnerable
sites. These ceilings and visibilities will stick around through
most of the morning tomorrow until the drier air begins to filter
in. Winds will also back out of the NW overnight. Winds are
currently out of the NE and are still gusty at times along the
coastal TAF sites, but should lower in speed overnight. By the
afternoon hours ceilings should begin to lift with mostly high
MVFR and VFR prevailing by the early evening hours.
Hathaway
&&
.PREV DISCUSSION... /ISSUED 328 PM CDT Wed Oct 24 2018/
DISCUSSION...
Key forecast messages:
- Storms tonight should be fast moving but could still produce
locally heavy rainfall.
- Storms done and out of area by rush hour Thursday morning.
- Next cold front Sunday night into Monday.
- Dewpoints in the 40s behind the front on Monday? Yes please.
- Return flow with a few showers possible for Halloween. Booo.
NEAR TERM [Through Tonight and Thursday]...
Overall the near term portion of the forecast has not changed
much from the last day. Surface analysis of 20Z observations show
the surface low developing off the coast from Matagorda Bay. The
warm front swings out of it just inland from PSX to GLS with 70
dewpoints just on the coast. Water vapor imagery at the mid and
low level channels picks up on the remnants of Willa or its
associated vorticity. There is also a potent upper level low over
New Mexico which has a strong jet streak pushing up through the
Texas Panhandle. Large scale lift with the vorticity from Willa
should move over the area tonight and likely deepen the surface
low some. It looked like this low may stay just off the coast but
with the warm front pushing just inland, this area of low pressure
may follow along the front as it moves NE tonight. HRRR and a few
of the WRF runs have the surface low just inland and think this
is probably going to be the trend forward. This may open an
opportunity for a few low topped storms to rotate as we have seen
off the coast prompting special marine warnings. Still agree with
SPC that the severe threat will be low since instability will be
marginal at best just inland along the warm front. Any instability
will be driven by warm advection and doubtful there will be true
surface based convection that can truly take advantage of the low
level shear. Nonetheless, something to monitor basically now
through about midnight.
Overall the threat for heavy rainfall will be fairly localized.
The line of showers and storms with this system can produce a good
1 inch of rainfall across the area with maybe 2 inches being the
high end. An isolated 3 inches cannot be ruled out but those areas
may be where there has already been some rainfall today. Highest
totals look to be along the coast with the surface low and warm
front to maybe as far inland as I-10. There does look to be a
second max in rainfall mainly from Brenham to Lufkin northward.
Biggest impacts from the rainfall will be street/urban flooding
with rapid rises on the bayous but bayous should be able to handle
the rainfall. There may be some subtle rises on rivers but mainly
this additional rainfall will just increase how long the rivers
will take to come down from any flood/action stages.
The main timing for convection looks to be basically from 6PM to
9PM with a peak in the activity 9PM to Midnight. Activity should
be moving out of the area after midnight and be done Thursday
morning.
Overpeck
SHORT/LONG TERM [Thursday Night Through Wednesday]...
A cold front will push through the area on the back side of the
low pressure and remnants of Willa for Thursday. This should
allow for low temperatures in the 50s with offshore winds. This
provides a good opportunity to open the windows and air out the
house if you need. The next cold front looks to come through
Sunday night into Monday morning with out any precipitation. Upper
level pattern will be quite favorable for this kind of frontal
passage with a ridge developing over the 4 Corners and a broad
trough over the Great Lakes and eastern half of the U.S. Dewpoints
should drop into the 40s behind this front for even drier
conditions to start next week. The pattern then becomes more
progressive with the upstream ridge moving over the Plains and a
trough developing in its place over the Great Basin. As this
system moves towards the Rockies lee troughing and return flow
develops so there may be a few warm air advection showers for
Halloween.
Overpeck
AVIATION [18Z TAF Issuance]...
Rain, with an isolated thunderstorm, are being seen across the
area. Flight conditions are hovering around the IFR/MVFR boundary,
with most generally improving into MVFR this afternoon. Rain will
become more widespread with conditions degrading largely into IFR
very late this afternoon and evening. Look for that to continue
into the late night, when rain will come to an end. IFR to LIFR
ceilings are expected for several hours later, but relatively
rapid improvement should occur...but not likely until after this
forecast period ends.
Luchs
MARINE...
Winds and seas are generally diminishing across the Gulf waters, and
so the small craft advisory will be allowed to expire as scheduled.
However, caution flags will remain up through at least the evening.
Additionally, locally higher winds and waves can be expected, along
with the potential for waterspouts, through at least this evening.
On the backside of the coastal low, winds will become northwesterly,
with this shift occurring overnight. There may be another brief need
for caution flags late tonight into tomorrow, but conditions will
improve into the end of the week as the coastal low exits the area.
Tides are now running nearly two feet above astronomical tide
levels, and the upcoming low tide is only expected to fall to around
2.5 feet above MLLW. This sets the stage for a high tide this
evening of at least 3.5 feet above MLLW, and 4 feet is not
impossible. Because of this, will keep the current setup of beach
hazard statements and coastal flood advisories in place. However, if
water levels begin rising more than expected, that may have to be
reevaluated. At the very least, flood prone roads are expected to
have water - particularly Highway 87/124, and possibly the Blue
Water Highway as well - around high tide. East to northeast winds
also means that rip currents will also continue to be an issue.
Luchs
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 56 65 52 75 54 / 100 0 0 0 0
Houston (IAH) 60 68 53 75 55 / 100 0 0 0 0
Galveston (GLS) 65 70 60 74 63 / 100 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk from 11 PM this evening to 4 AM CDT
Thursday for the following zones: Brazoria Islands...
Galveston Island and Bolivar Peninsula.
Coastal Flood Advisory until 11 PM CDT this evening for the
following zones: Brazoria Islands...Galveston Island and
Bolivar Peninsula.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 11 PM CDT this evening
for the following zones: Coastal waters from Freeport to
Matagorda Ship Channel TX out 20 NM...Coastal waters from
High Island to Freeport TX out 20 NM...Galveston Bay...
Matagorda Bay...Waters from Freeport to Matagorda Ship
Channel TX from 20 to 60 NM...Waters from High Island to
Freeport TX from 20 to 60 NM.
&&
Discussion...43
Aviation...08Hazardous weather outlook, Oct 24, 3:17 AM CST, 15 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
417 AM CDT Wed Oct 24 2018
TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-437-251200-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk-
San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington-
Wharton-
417 AM CDT Wed Oct 24 2018
This hazardous weather outlook is for portions of Southeast Texas.
.DAY ONE...Today and Tonight
The area will see increasing rain chances as the day progresses with
the best coverage for most locations coming during the late afternoon
hours today and on through the early morning hours tomorrow. Isolated
thunderstorms development is possible. Rainfall totals are expected
to average 1 to 2 inches with some isolated higher amounts possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The weather will be dry.
.SPOTTER INFORMATION STATEMENT...
Spotter activation might be needed today through early Thursday morning.
GMZ330-335-350-355-370-375-TXZ436-438-251200-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Galveston Island and Bolivar Peninsula-
Matagorda Bay-Matagorda Islands-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
417 AM CDT Wed Oct 24 2018
This hazardous weather outlook is for portions of Southeast Texas.
.DAY ONE...Today and Tonight
Elevated winds and seas along with the risk of rip currents will persist,
and Small Craft Advisories will likely be in effect at times. Periods
of showers and possible thunderstorms can be expected. Above normal
tide levels could lead to some minor coastal flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Hazardous conditions are expected to diminish on Thursday and
Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation might be needed today through early Thursday morning.
In the hours before
Special weather statement, Oct 24, 4:39 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
539 PM CDT WED OCT 24 2018
TXZ237-238-337-338-242330-
Inland Brazoria TX-Inland Galveston TX-Coastal Galveston TX-
Coastal Brazoria TX-
539 PM CDT WED OCT 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN GALVESTON AND
EAST CENTRAL BRAZORIA COUNTIES UNTIL 630 PM CDT...
At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Danbury, or 9 miles east of Angleton, moving northeast at 20 mph.
Winds in excess of 40 mph and very heavy rain will be possible with
this storm.
Locations impacted include...
Alvin, Hitchcock, Liverpool and Chocolate Bayou.
LAT...LON 2907 9528 2917 9536 2938 9527 2930 9507
TIME...MOT...LOC 2238Z 219DEG 20KT 2918 9526
Flash Flood, Galveston
- When
- October 24, 6:55 PM CST to 8:00 PM CST
- Where
- Galveston County, 1.66 mi ENE of Arcadia to 0.69 mi WSW of Alta Loma
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 29.387, -95.124
There were reports of water near homes with flooded cars and roadways in Santa Fe, Dickinson and League City. Some of the flooding occurred as Dickinson Bayou went out of banks at SH 3 near Hughes Road.
Flash Flood, Galveston
- When
- October 24, 9:00 PM CST to 10:30 PM CST
- Where
- Galveston County, 3.77 mi NW of Galveston to 1.79 mi NNE of Galveston
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 29.335, -94.868
There were numerous reports of street flooding on the east end of Galveston Island from Scholes Field eastward towards Ferry Road. High water encroached the dorms at Texas A&M-Galveston on Pelican Island with flooding inundating the Strand and points along Harborside Road towards Ferry Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Guam, October 24 to 25, 20181 death · 242 injured · $2.0 billion · 6 events
- Dense Fog in Colorado, October 24, 20184 events
- High Wind in Alaska, October 24 to 25, 201882 kt wind · 4 events
- Heavy Snow in Maine, October 24, 20183 events
- Flash Flooding in Puerto Rico, October 24, 20182 events
- Dense Fog in Utah, October 24, 20181 event
- Flood in Puerto Rico, October 24, 20181 event
- High Surf in California, October 24, 20181 event
- Marine Thunderstorm Wind in Gulf of Mexico, October 24, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788965, 788966.